Problème de Plateau, équations fuchsiennes et problème de Riemann-Hilbert
[The Plateau problem, Fuchsian systems and the Riemann-Hilbert problem]
Mémoires de la Société Mathématique de France, no. 133 (2013) , 122 p.

This dissertation is devoted to the resolution of the Plateau problem in the case of a polygonal boundary in the three-dimensional euclidean space. It relies on a method developped by René Garnier and published in 1928 in a paper which seems today to be totally forgotten. Even if Garnier’s method is more geometrical and constructive than the variational one, it is sometimes really complicated, and even obscure or incomplete. We rewrite his proof with a modern formalism, we fill some gaps, and we propose some alternative easier proofs. This work mainly relies on a systematic use of Fuchsian systems and on the relation that we establish between the reality of such systems and their monodromy. Garnier’s method is based on the following result: using the spinorial Weierstrass representation for minimal surfaces, we can associate to each minimal disk with a polygonal boundary a real Fuchsian second order equation defined on the Riemann sphere. The monodromy of the equation is encoded by the oriented directions of the edges of the boundary. To solve the Plateau problem, we are thus led to solve a Riemann–Hilbert problem. Then, we proceed in two steps: first, by means of isomonodromic deformations, we construct the familly of all minimal disks with a polygonal boundary with given oriented directions. Then, by studying the edges’s lengths of these polygonal boundaries, we show that every polygon is the boundary of a minimal disk.

Ce mémoire est consacré à la résolution du problème de Plateau à bord polygonal dans l’espace euclidien de dimension trois. Il s’appuie sur la méthode de résolution proposée par René Garnier dans un article méconnu, voire inconnu, publié en 1928. L’approche de Garnier est très différente de la méthode variationnelle, elle est plus géométrique et constructive, et permet d’obtenir des disques minimaux sans point de ramification. Cependant, elle est parfois très compliquée, voire obscure et incomplète. On retranscrit sa démonstration dans un formalisme moderne, tout en proposant de nouvelles preuves plus simples, et en en complétant certaines lacunes. Ce travail repose principalement sur l’utilisation plus systématique des systèmes fuchsiens et la mise en évidence du lien entre la réalité d’un système et sa monodromie. La méthode de Garnier repose sur le fait que, par la représentation de Weierstrass spinorielle des surfaces minimales, on peut associer une équation fuchsienne réelle du second ordre, définie sur la sphère de Riemann, à tout disque minimal à bord polygonal. La monodromie de cette équation est déterminée par les directions orientées des côtés du bord. Le bon point de vue consiste à considérer des polygones pouvant avoir un sommet en l’infini. Pour résoudre le problème de Plateau, on est donc amené à résoudre un problème de Riemann-Hilbert. On procède ensuite en deux étapes : on construit d’abord, par déformations isomonodromiques, la famille de tous les disques minimaux dont le bord est un polygone de directions orientées données. Puis on montre, en étudiant les longueurs des côtés des bords polygonaux, qu’on obtient ainsi tout polygone comme bord d’un disque minimal.

DOI: 10.24033/msmf.443
Classification: 53A10, 34A30, 34M35, 34M50, 34M55, 32G34
Mot clés : Surfaces minimales, systèmes complètement intégrables, équations fuchsiennes et systèmes fuchsiens, problème de Riemann-Hilbert, déformations isomonodromiques, système de Schlesinger.
Keywords: Minimal surfaces, integrable systems, Fuchsian equations and Fuchsian systems, the Riemann-Hilbert problem, isomomodromic deformations, Schlesinger system.
@book{MSMF_2013_2_133__1_0,
     author = {Desideri, Laura},
     title = {Probl\`eme de {Plateau,} \'equations fuchsiennes et probl\`eme de {Riemann-Hilbert}},
     series = {M\'emoires de la Soci\'et\'e Math\'ematique de France},
     publisher = {Soci\'et\'e math\'ematique de France},
     number = {133},
     year = {2013},
     doi = {10.24033/msmf.443},
     mrnumber = {3135085},
     zbl = {1297.53011},
     language = {fr},
     url = {http://archive.numdam.org/item/MSMF_2013_2_133__1_0/}
}
TY  - BOOK
AU  - Desideri, Laura
TI  - Problème de Plateau, équations fuchsiennes et problème de Riemann-Hilbert
T3  - Mémoires de la Société Mathématique de France
PY  - 2013
IS  - 133
PB  - Société mathématique de France
UR  - http://archive.numdam.org/item/MSMF_2013_2_133__1_0/
DO  - 10.24033/msmf.443
LA  - fr
ID  - MSMF_2013_2_133__1_0
ER  - 
%0 Book
%A Desideri, Laura
%T Problème de Plateau, équations fuchsiennes et problème de Riemann-Hilbert
%S Mémoires de la Société Mathématique de France
%D 2013
%N 133
%I Société mathématique de France
%U http://archive.numdam.org/item/MSMF_2013_2_133__1_0/
%R 10.24033/msmf.443
%G fr
%F MSMF_2013_2_133__1_0
Desideri, Laura. Problème de Plateau, équations fuchsiennes et problème de Riemann-Hilbert. Mémoires de la Société Mathématique de France, Serie 2, no. 133 (2013), 122 p. doi : 10.24033/msmf.443. http://numdam.org/item/MSMF_2013_2_133__1_0/

[1] Anosov (D. V.) & Bolibruch (A. A.)The Riemann-Hilbert problem, Aspects Math., E22, Friedr. Vieweg & Sohn, Braunschweig, 1994. | MR

[2] Beauville (Arnaud) – Monodromie des systèmes différentiels linéaires à pôles simples sur la sphère de Riemann (d’après A. Bolibruch), Astérisque, t.216 (1993), pp.103–119, Séminaire Bourbaki, Vol. 1992/93, Exp. No 765, 4. | MR | EuDML | Numdam

[3] Birkhoff (George) – The generalized Hilbert problem for linear differential equations and the allied problems for linear difference and q-difference equations, Proc. Amer. Acad., t.49 (1913), pp.521–568.

[4] Bolibruch (A. A.)Construction of a fuchsian equation from a monodromy representation, Math. Notes Acad. Sci. USSR, t.48 (1990), no.5, pp.1090–1099. | MR | Zbl

[5] —, The Riemann-Hilbert problem, Russian Math. Surveys, t.45 (1990), pp.1–47.

[6] —, Fuchsian systems with reducible monodromy and the Riemann-Hilbert problem, in Global analysis–studies and applications, V, Lecture Notes in Math., vol.1520, Springer, Berlin, 1992, pp.139–155.

[7] Burstall (Francis), Pedit (Franz) & Pinkall (Ulrich) – Schwarzian derivatives and flows of surfaces, in Differential geometry and integrable systems (Tokyo, 2000), Contemp. Math., vol.308, Amer. Math. Soc., Providence, RI, 2002, pp.39–61.

[8] Daniel (Benoît) – Minimal disks bounded by three straight lines in Euclidean space and trinoids in hyperbolic space, J. Differential Geom., t.72 (2006), no.3, pp.467–508. | Zbl

[9] Darboux (Gaston) – Leçons sur la théorie générale des surfaces, vol.1, Livre 3, Gauthier-Villars, Paris, 1887-89.

[10] Desideri (L.)Problème de Plateau, équations fuchsiennes et problème de Riemann-Hilbert, Thèse, Université Paris Diderot — Paris VII, Décembre 2009.

[11] —, The Plateau problem for polygonal boundary curves in Minkowski 3-space. http://arxiv.org/abs/1012.3582, Submitted to publication (2010).

[12] Dorfmeister (Josef) & Wu (Hongyou) – Construction of constant mean curvature n-noids from holomorphic potentials, Math. Z., t.258 (2008), no.4, pp.773–803. | Zbl

[13] Douglas (Jesse) – Solution of the problem of Plateau, Trans. Amer. Math. Soc., t.33 (1931).

[14] Garnier (René) – Sur des équations différentielles du troisième ordre dont l’intégrale générale est uniforme et sur une classe d’équations nouvelles d’ordre supèrieur dont l’intégrale générale a ses points critiques fixes, Annales Sci. École Norm. Sup., t.3 (1912), no.29, pp.1–126. | EuDML | JFM | Numdam

[15] —, Solutions du problème de Riemann pour les systèmes différentiels du second ordre, Annales Sci. École Norm. Sup., t.3 (1926), no.43, pp.177–307. | JFM | Numdam

[16] —, Le problème de Plateau, Annales Sci. École Norm. Sup., t.3 (1928), no.45, pp.53–144. | EuDML | JFM | Numdam

[17] Garnier (René) – Sur un théorème de Schwarz, Comment. Math. Helv., t.25 (1951), pp.140–172. | EuDML | Zbl

[18] —, Sur le problème de Plateau pour les quadrilatères gauches ayant un sommet à l’infini, J. Math. Pures Appl. (9), t.41 (1962), pp.241–271. | Zbl

[19] —, Sur le problème de Plateau pour un quadrilatère variable qui peut acquérir un point double, Ann. Mat. Pura Appl. (4), t.58 (1962), pp.1–34. | Zbl

[20] Gulliver (R.)Regularity of minimizing surfaces of prescribed mean curvature, Ann. of Math. (2), t.97 (1973), pp.275–305. | Zbl

[21] Gulliver (R.), Osserman (R.) & Royden (H. L.)A theory of branched immersions of surfaces, Amer. J. Math., t.95 (1973), pp.750–812. | Zbl

[22] Hartman (Philip) – Ordinary differential equations, John Wiley & Sons Inc., New York, 1964.

[23] Iwasaki (Katsunori), Kimura (Hironobu), Shimomura (Shun) & Yoshida (Masaaki) – From Gauss to Painlevé, Aspects Math., E16, Friedr. Vieweg & Sohn, Braunschweig, 1991, A modern theory of special functions.

[24] Jimbo (Michio) – Monodromy problem and the boundary condition for some Painlevé equations, Publ. Res. Inst. Math. Sci., t.18 (1982), no.3, pp.1137–1161. | Zbl

[25] Kusner (Rob) & Schmitt (Nick) – The spinor representation of surfaces in space, 1996, arXiv:dg-ga/9610005v1.

[26] Malgrange (B.)Sur les déformations isomonodromiques. I. Singularités régulières, in Mathematics and Physics (Paris, 1979/1982), Progr. Math., vol.37, Birkhäuser Boston, Boston, MA, 1983, pp.401–426. | Zbl

[27] Miwa (Tetsuji) – Painlevé property of monodromy preserving deformation equations and the analyticity of τ functions, Publ. Res. Inst. Math. Sci., t.17 (1981), no.2, pp.703–721. | Zbl

[28] Ohtsuki (Makoto) – On the number of apparent singularities of a linear differential equation, Tokyo J. Math., t.5 (1982), no.1, pp.23–29.

[29] Okamoto (Kazuo) – Isomonodromic deformations and Painlevé equations, and the Garnier system, J. Fac. Sci. Univ. Tokyo Sect. IA Math, t.33 (1986), pp.575–618. | Zbl

[30] Osserman (R.)A proof of the regularity everywhere of the classical solution to Plateau’s problem, Ann. of Math. (2), t.91 (1970), pp.550–569. | Zbl

[31] Pérez (Joaquín) & Ros (Antonio) – The space of properly embedded minimal surfaces with finite total curvature, Indiana Univ. Math. J., t.45 (1996), no.1, pp.177–204.

[32] —, The space of complete minimal surfaces with finite total curvature as Lagrangian submanifold, Trans. Amer. Math. Soc., t.351 (1999), no.10, pp.3935–3952. | Zbl

[33] Plemelj (Josip) – Riemannsche Funktionenscharen mit gegebener Monodromiegruppe, Monatsh. Math. Phys., t.19 (1908), no.1, pp.211–245. | JFM

[34] Poincaré (Henri) – Sur les groupes des équations linéaires, Acta Math., t.5 (1884), pp.201–312.

[35] Radó (Tibor) – On Plateau’s problem, Ann. of Math., t.2 (1930), no.31, pp.457–469.

[36] Riemann (Bernhard) – Œuvres mathématiques, Gauthier-Villars, Paris, 1898.

[37] Sato (Mikio), Miwa (Tetsuji) & Jimbo (Michio) – Holonomic quantum fields. II. The Riemann-Hilbert problem, Publ. Res. Inst. Math. Sci., t.15 (1979), no.1, pp.201–278.

[38] Schwarz (Hans-Rudolf) – Fortgesetzte Untersuchungen über specielle Minimalflächen, Monatsberichte der Königl. Akad. der Wiss. zu Berlin (1872), pp.3–27.

[39] Umehara (Masaaki) & Yamada (Kotaro) – Complete surfaces of constant mean curvature 1 in the hyperbolic 3-space, Ann. of Math. (2), t.137 (1993), no.3, pp.611–638.

[40] Weierstrass (Karl) – Über die Flächen deren mittlere Krümmung überall gleich null ist, Monatsberichte der Königl. Akad. der Wiss. zu Berlin (1866), pp.855.

[41] —, Mathematische Werke, vol.III, Mayer and M¸ller, Berlin, 1903.

Cited by Sources: